Neurologic Assessment Tool Reduces Likelihood of Toxicity from High-dose Cytosine Arabinoside
WASHINGTON, DC—Initiation of a program that included a revised neurologic assessment resulted in holding the dose of cytosine arabinoside for three separate patients, with no significant neurologic, cerebellar toxicity observed for any patient, a study presented at the Oncology Nursing Society (ONS) 38th Annual Congress outlined.
“While rare, neurologic toxicity from cytosine arabinoside is a serious and potentially life-threatening complication,” noted Kerry Nichols, BSN, OCN®, Billings Clinic Hospital, Billings, MT. “Nurses are on the frontline assessing patients prior to dosing, and can prevent this serious toxicity with diligent neurologic assessment.”
High doses of cytosine arabinoside (>3 g/m2), used primarily to treat patients with acute myelogenous leukemia and aggressive lymphomas, can result in neurotoxicity, with this effect cumulative and the risk increasing with subsequent doses. Subtle changes, such as unsteady gait or hand tremor, are the primary manifestation of toxicity.
Nichols reported that high-dose cytosine arabinoside is administered at her hospital to approximately 20 to 25 patients annually. After one inpatient developed severe neurotoxicity with subsequent functional decline, becoming functionally dependent, a team was convened to examine the practice, yielding several process outcomes.
The first was a neurologic assessment tool, which was designed with a variety of tests to measure cerebellar toxicity more clearly. These tests assessed both ambulatory and bedridden patients. “An improvisation of the neurological assessment was taped and used in an educational electronic module that is now required by all chemotherapy-certified RNs,” Nichols noted.
Also instituted was a double-check system by two chemotherapy-certified RNs for the neurologic assessment, with computer screens revised to account for the mandatory “double” neurologic assessment.
Using the program results, nursing staff was able to increase education and awareness about symptoms provided to patients and their families who were receiving cytosine arabinoside. In addition, enhanced chemotherapy certified nurses were able to capture symptoms earlier and notify medical oncologists.
“Through this work we were able to build bedside nurse critical thinking by merging evidence-based practice and electronic documentation to enhance patient care,” the researchers concluded.